Ohio, 2017

Hail and Damaging Winds in Ohio, July 3, 2017

July 3, 2017 · NWS CLE · 4 events in 2 counties and zones

A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 3, 2:33 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 3, 2:33 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
333 PM EDT Mon Jul 3 2017

.SYNOPSIS...
A weak cold front bisecting northern Ohio will continue south of
the area this evening. High pressure will build in from the
north Tuesday and Tuesday night. The high will move to New
England Wednesday and allow low pressure to track northeast
across Ohio on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A weak cold front is currently dropping south through the area
and is near a KFDY-KCAK line mid afternoon. Showers and
thunderstorms have developed from Wayne and Stark counties into
Columbiana county between 2:30 and 3pm in the vicinity of the
front. HRRR and NAM12 guidance show scattered showers and
thunderstorms continue to develop along this line which will be
drifting slowly south into evening. Will have chance pops that
last thru the evening for the southern half of the area. Low
temps overnight should drop well into the 60s behind the front
with mid 50s inland northeast Ohio and nwrn PA. Expect clouds to
decrease overnight as drier air moves in. Tuesday expect plenty
of sunshine and light northeast winds 5 to 10 mph. Tuesday
evening skies mostly clear.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An area of subsidence will develop over the area Wednesday between a
weak surface wave over the Ohio River and a deepening low over
Missouri. Moisture from the initial wave should stay south of the
area, which will keep dry conditions over the area one more day.
Moisture will begin streaming into the area Wednesday afternoon with
dew points creeping into the 60s. A warm front ahead of the low will
expand showers into the area starting in the southwest Thursday,
though there remains some discrepancy in timing. The GFS is the most
aggressive with this feature and the extent of the precip shield,
which could be the result of convective feedback. The northern
stream energy doesn't become as well aligned in the ECMWF which is
also slower with the feature. Shear remains low, with moderate to
locally heavy rainfall more of a concern Thursday Night and possibly
into Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Rain chances continue into Friday under muggy conditions until the
cold front moves through Friday Night. Looking at NW flow aloft and
high pressure from Canada building in for Saturday and into Sunday.
The airmass transition will be noticeably drier with temperatures in
the 70s. This pattern looks to continue into the beginning of next
week, at which time attention turns to the building ridge over the
central US.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Weak cold front to drop through the area today. May tough off a
few showers and thunderstorms mainly southern portion south of
I30. VFR expected tonight and Tuesday.

OUTLOOK...Some Non-VFR early morning fog for YNG Wednesday
morning. Non-VFR conditions possible in SHRA/TSRA late Wednesday
through Thursday.

&&

.MARINE...
Main threat for mariners will be chance for storms with heavy rain
Thursday into Friday. High pressure over Lake Erie will continue
into Wednesday. This will support a east-northeast wind around 5-10
knots for the next few days, increasing waves in the western basin.
An area of low pressure over the plains will pass just south of the
Lake Thursday Night followed by a cold front Friday Night. Winds
ahead of and just behind the front will mix in some 15 knot or
greater winds, strongest Friday Night. This will be followed by
Canadian high pressure into the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...TK
MARINE...Jamison
Hazardous weather outlook, Jul 3, 2:45 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
345 AM EDT Mon Jul 3 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
345 AM EDT Mon Jul 3 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 70 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 3, 3:49 PM EST
Where
Wayne County, 2 mi E of Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.800, -81.662

Thunderstorm winds downed a few large tree limbs along U.S. Highway 30 near the Stark County line.

Hail, Hancock

When
July 3, 4:25 PM EST
Where
Hancock County, 10 mi W of Findlay
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.030, -83.842

Nickel sized hail was reported.

Thunderstorm Wind, Hancock

When
July 3, 4:38 PM EST
Where
Hancock County, (Fdy)findlay Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.020, -83.680

An automated sensor at the Findlay Airport measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Hancock

When
July 3, 4:40 PM EST
Where
Hancock County, 0.14 mi WSW of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -83.652

Thunderstorm wind gusts downed some power poles and lines near JC Donnell Stadium on the south side of Findlay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714282, 714281, 714279, 714280.